Alert archive / Kansas / Flash Flood Watches in 2021

Flash Flood Watch 6, NWS Topeka, KS

June 28, 20218 counties in Kansas

NWS Topeka, KS issued this flash flood watch at Jun 28, 2021, 11:09 AM CDT for 8 counties in Kansas. It was in force for 68 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 2021, 11:09 AM CDT (16:09 UTC)
Expired
Jul 1, 2021, 7:00 AM CDT
In force
68 hr
Issued by
NWS Topeka, KS
Flood severity
None

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jefferson County, KS, Lyon County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WGUS63 KTOP 281609
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Topeka KS
1109 AM CDT Mon Jun 28 2021

KSZ026-040-054>056-058-059-291215-
/O.NEW.KTOP.FF.A.0006.210628T1609Z-210630T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Perry, Grantville, Lawrence, Burlingame, 
Oskaloosa, Lyndon, Valley Falls, Lebo, Ottawa, Nortonville, 
Burlington, Meriden, Overbrook, Carbondale, Emporia, Osage City, 
McLouth, and Garnett
1109 AM CDT Mon Jun 28 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

The National Weather Service in Topeka has issued a

* Flash Flood Watch for portions of east central Kansas and 
  northeast Kansas, including the following areas, in east central 
  Kansas, Anderson, Coffey, Douglas, Franklin, Lyon and Osage. In 
  northeast Kansas, Jefferson.

* Through Tuesday evening.

* Scattered thunderstorms capable of producing heavy rain will move 
  across areas where the ground is already saturated which could 
  lead to Flash Flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Flanagan
6 follow-up statements
772 
WGUS63 KTOP 290822
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Topeka KS
322 AM CDT Tue Jun 29 2021

KSZ039-291630-
/O.EXA.KTOP.FF.A.0006.000000T0000Z-210630T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shawnee-
Including the cities of Topeka
322 AM CDT Tue Jun 29 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Topeka has expanded the

* Flash Flood Watch to include a portion of east central Kansas, 
  including the following area, Shawnee.

* Through this evening.

* Rain and thunderstorms capable of producing moderate to heavy 
  rainfall will move across the area today. Flash flooding will be 
  possible, especially in locations that have received recent heavy 
  rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

KSZ026-040-054>056-058-059-291630-
/O.CON.KTOP.FF.A.0006.000000T0000Z-210630T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Perry, Grantville, Lawrence, Burlingame, 
Oskaloosa, Lyndon, Valley Falls, Lebo, Ottawa, Nortonville, 
Burlington, Meriden, Overbrook, Carbondale, Emporia, Osage City, 
McLouth, and Garnett
322 AM CDT Tue Jun 29 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of east central Kansas and northeast Kansas, including 
  the following areas, in east central Kansas, Anderson, Coffey, 
  Douglas, Franklin, Lyon and Osage. In northeast Kansas, Jefferson.

* Through this evening.

* Rain and thunderstorms capable of producing moderate to heavy 
  rainfall will move across the area today. Flash flooding will be 
  possible, especially in locations that have received recent heavy 
  rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Teefey
313 
WGUS63 KTOP 291619
FFATOP

Flood Watch
National Weather Service Topeka KS
1119 AM CDT Tue Jun 29 2021

KSZ026-039-040-054>056-058-059-300000-
/O.CON.KTOP.FF.A.0006.000000T0000Z-210630T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Burlington, Perry, Grantville, Lawrence, 
Burlingame, Oskaloosa, Lyndon, Valley Falls, Lebo, Ottawa, 
Nortonville, Topeka, Meriden, Overbrook, Carbondale, Emporia, Osage 
City, McLouth, and Garnett
1119 AM CDT Tue Jun 29 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The Flash Flood Watch continues for

* Portions of east central Kansas and northeast Kansas, including 
  the following areas, in east central Kansas, Anderson, Coffey, 
  Douglas, Franklin, Lyon, Osage and Shawnee. In northeast Kansas, 
  Jefferson.

* Until 7 PM CDT this evening.

* Rain and thunderstorms capable of producing moderate to heavy 
  rainfall will move across the area today. Flash flooding will be 
  possible, especially in locations that have received recent heavy 
  rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Flanagan
868 
WGUS63 KTOP 291955
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Topeka KS
255 PM CDT Tue Jun 29 2021

KSZ026-039-040-054>056-058-059-301000-
/O.EXT.KTOP.FF.A.0006.000000T0000Z-210701T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Burlington, Perry, Grantville, Lawrence, 
Burlingame, Oskaloosa, Lyndon, Valley Falls, Lebo, Ottawa, 
Nortonville, Topeka, Meriden, Overbrook, Carbondale, Emporia, Osage 
City, McLouth, and Garnett
255 PM CDT Tue Jun 29 2021

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY EVENING...

The Flash Flood Watch is now in effect for

* Portions of east central Kansas and northeast Kansas, including 
  the following areas, in east central Kansas, Anderson, Coffey, 
  Douglas, Franklin, Lyon, Osage and Shawnee. In northeast Kansas, 
  Jefferson.

* Through Wednesday evening.

* Rain and thunderstorms capable of producing moderate to heavy 
  rainfall will move across the area tonight and Wednesday. Flash 
  flooding will be possible, especially in locations that have 
  received recent heavy rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$
765 
WGUS63 KTOP 300808
FFATOP

Flood Watch
National Weather Service Topeka KS
308 AM CDT Wed Jun 30 2021

KSZ026-039-040-054>056-058-059-010000-
/O.CON.KTOP.FF.A.0006.000000T0000Z-210701T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Burlington, Perry, Grantville, Lawrence, 
Burlingame, Oskaloosa, Lyndon, Valley Falls, Lebo, Ottawa, 
Nortonville, Topeka, Meriden, Overbrook, Carbondale, Emporia, Osage 
City, McLouth, and Garnett
308 AM CDT Wed Jun 30 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of east central Kansas and northeast Kansas, including 
  the following areas, in east central Kansas, Anderson, Coffey, 
  Douglas, Franklin, Lyon, Osage and Shawnee. In northeast Kansas, 
  Jefferson.

* Through this evening.

* Thunderstorms with very heavy rain are expected over east central 
  Kansas today. These storms could produce 1 to 2 inches of rain in 
  a very short period of time leading to flooding problems.

* Creeks and streams could see rapid rises from the heavy rainfall. 
  Ponding of water on roads and in poor drainage areas can occur 
  very fast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$
577 
WGUS63 KTOP 301839
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Topeka KS
139 PM CDT Wed Jun 30 2021

KSZ026-039-040-054>056-058-059-011200-
/O.EXT.KTOP.FF.A.0006.000000T0000Z-210701T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Burlington, Perry, Grantville, Lawrence, 
Burlingame, Oskaloosa, Lyndon, Valley Falls, Lebo, Ottawa, 
Nortonville, Topeka, Meriden, Overbrook, Carbondale, Emporia, Osage 
City, McLouth, and Garnett
139 PM CDT Wed Jun 30 2021

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch is now in effect for

* Portions of east central Kansas and northeast Kansas, including 
  the following areas, in east central Kansas, Anderson, Coffey, 
  Douglas, Franklin, Lyon, Osage and Shawnee. In northeast Kansas, 
  Jefferson.

* Through Thursday morning.

* Scattered showers and thunderstorms with very heavy rain are 
  possible over east central Kansas through early tomorrow morning. 
  These showers and thunderstorms could drop 1 to 2 inches of rain 
  in a very short period of time leading to flash flooding.

* Creeks and streams could see rapid rises from the heavy rainfall. 
  Ponding of water on roads and in poor drainage areas can occur 
  very fast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Jones
064 
WGUS63 KTOP 011158
FFATOP

Flood Watch
National Weather Service Topeka KS
658 AM CDT Thu Jul 1 2021

KSZ026-039-040-054>056-058-059-011300-
/O.EXP.KTOP.FF.A.0006.000000T0000Z-210701T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Burlington, Perry, Grantville, Lawrence, 
Burlingame, Oskaloosa, Lyndon, Valley Falls, Lebo, Ottawa, 
Nortonville, Topeka, Meriden, Overbrook, Carbondale, Emporia, Osage 
City, McLouth, and Garnett
658 AM CDT Thu Jul 1 2021

...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT THIS MORNING...

The Flash Flood Watch for portions of east central Kansas and 
northeast Kansas, including the following areas, in east central 
Kansas, Anderson, Coffey, Douglas, Franklin, Lyon, Osage and 
Shawnee. In northeast Kansas, Jefferson will expire at 7 AM CDT this 
morning.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at Jun 28, 5:43 AM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jun 28, 5:43 AM CDT, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
543 AM CDT Mon Jun 28 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 405 AM CDT Mon Jun 28 2021

No major adjustments were made to the going forecast for this
package. Focus remains on continued chances for rain and
thunderstorms until a large scale pattern change occurs late this
week, potentially bringing very pleasant conditions for the upcoming
holiday weekend.

Early this morning, isolated rain showers were ongoing in parts of
eastern Kansas. More wet weather can be expected, especially for
the eastern portion of the state later today. Theta-e advection
looks to occur this afternoon as a low level boundary wavers across
eastern Kansas. SBCAPE values are generally expected to range from
about 1000 to 1500 J/kg across the area this afternoon, but shear
looks fairly weak with around 20 to 30 kts of 0-6km bulk shear
expected. The suite of convective allowing models have been in good
agreement with showers and scattered thunderstorms becoming more
numerous this afternoon, especially in eastern KS. The main concern
with this activity will be the possibility of locally heavy rainfall
as pwat values remain near climatological max values. Portions of
east-central KS recently received excessive rainfall, which makes
those areas more susceptible to flash flooding. I decided not to
issue a Flash Flood Watch at this time because the threat looks more
isolated, depending on where storms occur. Severe weather is not
expected today given the weakly sheared environment and weak mid
level lapse rates.

The overall synoptic pattern in the low and mid levels does not
change much by tomorrow, so similar conditions can be expected. The
low level boundary will remain close by as a mid-level trough
axis remains sandwiched between an expansive ridge over the east-
central US coastline and a stubborn ridge over the Pacific
Northwest. With little pattern change, more rain is looking
likely in the same general area as today. QPF totals through
tomorrow range from 1.5 to 2.0 inches along and south of I-35,
with decreasing values to the north and west. Many locations
across eastern Kansas, however, could get at least another 0.5 to
1.0 inch of rain by Wednesday.

A substantial shift in the pattern will commence midweek when the
trough aloft deepens over the Great Lakes. As the trough axis
shifts further south, a progressive cold front could move through
northeast KS by early Friday. With that, rain chances would shift
south and a mild and drier air mass would settle into the area
from the northeast. If this verifies, it could make for a pleasant
4th of July weekend consisting of temperatures much cooler than
normals.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 536 AM CDT Mon Jun 28 2021

For the 12Z TAFS, scattered showers and thunderstorms could impact
the Topeka terminals by midday today, so have included VCTS to
account for this chance. MVFR CIGS are also expected around the
same time at KTOP/KFOE. Rain chances are lower at KMHK so held off
on any mention. Another round of reduced CIGS and increased rain
chances enters the forecast near the end of this period. Timing of
the rain is still a little uncertain so have not included an
additional line at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Teefey
AVIATION...Teefey
Hazardous weather outlook, Jun 28, 4:13 AM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
413 AM CDT Mon Jun 28 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-290915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
413 AM CDT Mon Jun 28 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are possible again today, especially in
eastern and east central Kansas. Brief, heavy rainfall is
possible, however severe weather is not expected today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several chances for thunderstorms remain in the forecast through
mid week across the outlook area. While widespread severe weather
is not expected, heavy rainfall could contribute to localized
flooding especially over far east central Kansas where grounds are
saturated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 12:25 PM CDTFlash Flood WarningTOPAnderson3 hr
Jun 28, 3:18 PM CDTAreal Flood AdvisoryTOPAnderson72 min

Nearby

Flash Flood Watches in Kansas, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.